Overuse of painkillers can cause severe headaches
Last Updated: Wednesday, September 19, 2012, 14:26
  

London: Popping too many painkillers can actually make your brain more sensitive to pain, leaving you prone to further headaches, experts have warned.

One in 50 of the population regularly has headaches triggered by the very drugs meant to be numbing their pain.

The risk is highest for those who take aspirin, ibuprofen or paracetamol at least every other day to treat either a headache or another condition such as joint pain.

UK`s health watchdog National Institute for Health and Clinical Excellence has said that taking too many of these pills can actually make the brain more sensitive to pain.

Often they get into a `vicious cycle` whereby their headaches get worse, they take more drugs and the pain becomes even more debilitating.

Many could be better off taking alternative drugs called triptans, inhaling oxygen or even having acupuncture, the watchdog said.

"Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication," Professor Martin Underwood, a GP and Warwick Medical School researcher who helped draw up the guidelines, said.

PTI


First Published: Wednesday, September 19, 2012, 14:26



comments powered by Disqus